Hail, Schoolcraft
- When
- June 25, 2:49 PM EST
- Where
- Schoolcraft County, Germfask
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.250, -85.917
Three quarter inch hail was reported.
A warm front moved north of Upper Michigan on June 25th. Daytime temperatures rose well into the 80s away from the cooling influence of the Great Lakes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A warm front moved north of Upper Michigan on June 25th. Daytime temperatures rose well into the 80s away from the cooling influence of the Great Lakes. The uncomfortable heat and humidity triggered the development of scattered thunderstorms. Some of these storms were severe, and penny-sized hail fell at Germfask in Schoolcraft County and Covington in Baraga County during the late afternoon. Another round of locally severe thunderstorms ripped across Upper Michigan overnight on the 25 and 26th, well in advance of an approaching cold front. These storms felled large trees at Ewen in Ontonagon County, at Iron River and Alpha in Iron County, and at Felch in Dickinson County. Hail the size of quarters fell near Rock in Delta County. Northland in southern Marquette County was bombarded by even larger hailstones, estimated by spotters to be the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 25, 10:30 AM EST, 4 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1130 AM EDT TUE JUN 25 2002 15Z SFC ANAL SHOWS MESOLOW ON THE TIP OF THE KEWEENAW WITH ANOTHER LIKELY CONVECTIVELY ENHANCED OVR WRN WI NW OF EAU. KEWEENAW LOW MAY BE SFC REFLECTION OF WEAK UPR LVL VORT ENHANCING ASCENT OVR ERN LK SUPERIOR WHERE SCT SHWRS HAVE PERSISTED PAST 3 HRS. XPECT THESE SHWRS TO EXIT LUCE CO EARLY THIS AFTN AS VORT MAX MOVES OFF TO THE EAST. SOMEWHAT ILL DEFINED SYNOPTIC WARM FRONT REMAINS DRAPED ACROSS LK SUPERIOR WITH MOST OF U.P. IN THE WARM SECTOR. NEAR TROPICAL ENVIRONMENT SOUTH OF THE BOUNDARY WITH SFC DWPTS FM 67 TO 70 DEF F AND H85 DWPTS FM 11-12 DEG C. 12Z GRB/MPX/APX SOUNDINGS SHOWING DEEP MOISTURE THRU 500 MB WITH MEAN 1000-500 RH VALUES FM 65-70 PCT AND PRECIPITABLE WATER VALUES FM 1.55 TO 1.75 INCHES. DIURNAL SFC HEATING COMBINED WITH MODEST MID-LVL COOLING ASSOCIATED UPR LVL VORT MAX STEEPENS LAPSE RATES SLGTLY (700-500 AT 6.5 DEG C/KM) WHILE CAPES INCREASE TO ARND 2000 AND L.I.S LOWER TO -3 PER MODIFIED FCST SOUNDINGS. XPECT VORT MAX OVR NW WI PER GOES-8 WV DATA TO CONTINUE TO LIFT ENE AND ENHANCE ASCENT OVR IRON-DICKINSON COUNTIES LATER THIS AFTN WITH MAX HEATING. DIFFERENTIAL HEATING BOUNDARIES ALONG CLOUD EDGES AND LAKE BREEZE BOUNDARIES SHOULD HELP FOCUS LOW LVL CONVERGENCE TO GET CONVECTION GOING AFT 18Z. EXPECT COLLIDING LAKE BREEZE BOUNDARIES BETWEEN LAKES SUPERIOR AND MICHIGAN TO FOCUS ANOTHER AREA OF SCT CONVECTION ACROSS INTERIOR DELTA... ALGER... SCHOOLCRAFT... AND LUCE COUNTIES AFT 18Z. WITH VERY HIGH FREEZING LEVELS (14.5 K FT) AND WET BULB ZERO LEVELS (10.5-11 K FT) ONLY THE MOST INTENSE UPDRAFT PRODUCING STORMS WILL BE ABLE TO SUSTAIN HAIL TO THE SURFACE THUS FEEL SVR THREAT IS MINIMAL ALTHO NOT ZERO. PRIMARY CONCERN FOR STORMS WILL BE HEAVY RAIN GIVEN ABUNDANT MOISTURE SFC TO MID LVLS AND WEAK SHEAR WITH WINDS AT OR BELOW 25 KTS SFC-600 MB AND NEAR UNIDIRECTIONAL PROFILE THROUGH THE LAYER. ZERO TO 6 KM MEAN WIND YIELDS A MEAN STORM MOTION OF 270 AT 15 KTS. SLOW MOTION OF STORMS WILL ALLOW FOR MORE SIGNIFICANT CELLS TO BECOME PROLIFIC RAIN PRODUCERS. THREE HR FLASH FLOOD GUIDANCE RANGE FROM 1.1 INCHES OVR RAIN SOAKED MENOMINEE CO AND BTWN 1-2 INCHES OVR THE REST OF THE CNTRL U.P. WITH HIGHER (3-4 INCH) VALUES WEST AND EAST. HAVE BUMPED UP TEMPS A FEW LOCATIONS IN CONJUNCTION OF SFC TRAJECTORIES AND LATEST TRENDS. ONSHORE WIND COMPONENT NEAR THE GREAT LAKES WILL PROVIDE MODEST RELIEF FROM HEAT/MOISTURE ALTHO HI DEW POINT AIR WILL RETARD PROGRESS OF LAKE BREEZE BOUNDARY INLAND. SRLY FLOW WILL ENHANCE LK BREEZE OFF LK MI. EXPECT ANOTHER PERIOD OF CONVECTION TO DEVELOP LATER TNGT FM WEST TO EAST ACROSS U.P. IN ASSOCIATION WITH SFC CDFNT AND ASSOCIATED UPR LVL VORT. .MQT...NONE. ED F
MIZ001>007-009>014-261000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 1155 AM EDT TUE JUN 25 2002 ...SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER WEST AND CENTRAL UPPER MICHIGAN THIS AFTERNOON AND TONIGHT... SCATTERED THUNDERSTORMS WILL DEVELOP AHEAD OF AN UPPER LEVEL DISTURBANCE OVER INTERIOR SOUTHERN SECTIONS OF THE U.P. FROM IRON RIVER TO CRYSTAL FALLS AND IRON MOUNTAIN AFTER 1 PM CDT THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TO FORM ALONG THE LAKE BREEZE FRONTS OFF LAKES MICHIGAN AND SUPERIOR AS THEY COLLIDE AFTER 2 PM EDT FROM TRENARY TO STEUBEN TO SENEY TO NEWBERRY. WITH ABUNDANT MOISTURE IN THE ATMOSPHERE FROM THE SURFACE TO THE MID LEVELS... THE PRIMARY HAZARD FROM THESE STORMS WILL BE HEAVY RAINFALL. ISOLATED RAINFALL FROM 1 TO 2 INCHES IS POSSIBLE WITH THE MOST INTENSE STORMS. THERE IS ALSO A SLIGHT RISK OF STORMS BECOMING SEVERE... PRODUCING 3/4 INCH DIAMETER HAIL OR DAMAGING WIND GUSTS AROUND 60 MPH. THESE THUNDERSTORMS WILL DISSIPATE OR MOVE OUT OF THE AREA BY 8 OR 9 PM EDT THIS EVENING. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER WESTERN AND CENTRAL UPPER MICHIGAN OVERNIGHT TONIGHT WITH A COLD FRONT EXPECTED TO MOVE FROM WEST TO EAST ACROSS THE AREA. THESE STORMS WILL AFFECT FAR WESTERN UPPER MICHIGAN STARTING AFTER 10 PM EDT AND CENTRAL SECTIONS INCLUDING MARQUETTE...IRON MOUNTAIN AND ESCANABA AFTER 1 AM EDT. THE RAIN AND STORMS WILL LAST 2 TO 4 HOURS AND THEN END FROM WEST TO EAST LATE TONIGHT. SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND TONIGHT. STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION DIRECT FROM THE NATIONAL WEATHER SERVICE. ED F WWW.CRH.NOAA.GOV/MQT (USE LOWER CASE)
The Marquette radar (KMQT), 129 km away, was scanning. The volume nearest the first event began at 19:49 UTC.
5 thunderstorm wind, 4 hail. Local standard time, as filed.
Three quarter inch hail was reported.
Three quarter inch hail was reported.
A twelve inch diameter tree was blown down.
Large limbs and small trees were blown down.
Several 12 inch diameter trees were blown down.
Large tree limbs were broken off.
Golf ball sized hail was reported.
One inch diameter hail was reported.
Several large trees were uprooted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2002Every state in 2002This day in weather historyWarnings in Michigan, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5302509, 5302510, 5302511, 5302512, 5302517, 5302513, 5302514, 5302515, 5302516.